May 20, 2022

HSIB warns healthcare workers – paracetamol is not a low-risk drug

Health Observatory, HSIB has released its latest report, Unintentional overdose of paracetamol in adults with low body weight.

The report follows the HSIB’s national inquiry into the safety risk of adult low body weight patients from liver toxicity (poisoning) resulting from an overdose of oral paracetamol in hospital. The national inquiry was sparked by the death of an elderly woman who suffered liver toxicity from excessive doses of paracetamol in hospital, after an inquest identified liver toxicity as one of the causes of his death.

Paracetamol is one of the most prescribed painkillers in the world. The public can buy it over-the-counter, and in hospitals it is a first-line treatment for mild to moderate pain. Paracetamol is widely considered, even by doctors and hospital nurses, to be a low-risk drug, but can quickly cause liver failure, leading to death or serious injury, when prescribed and taken in excess. The risks are increased when the patient has health problems or lifestyle habits that increase their susceptibility to liver damage, including low body weight, below 50 kg.

Commenting on the investigation, HSIB National Investigator Keely Galloway described the impact of liver toxicity as “devastating, resulting in death or significant damage such as acute liver failure, jaundice, bleeding, and neurological and psychological problems. This is exacerbated in patients who are already ill and vulnerable to infections, as we have seen in [the patient’s] Case…”

The HSIB report aims to raise awareness of unintentional paracetamol overdose in low body weight patients in hospitals as “a security issue [that is] known and documented but not always recognized and treated as it should be.”

Paracetamol is dangerous in excess

The British Liver Trust warns that the maximum dose [of paracetamol] in a 24 hour period should never be exceeded. Indeed, too much paracetamol can damage the liver. Even small overdoses of this widely available over-the-counter pain reliever can cause serious harm.

Liver toxicity is a known risk of paracetamol, especially when the patient is already at risk for impaired liver function due to other conditions, such as chronic dehydration, malnutrition or alcohol consumption, or taking paracetamol for a prolonged period. The British National Formulary (BNF), which provides information and advice to doctors on prescribing medicines, advises doctors prescribing paracetamol to use their clinical judgment to adjust the dose, as some patients may be at increased risk of toxicity even at therapeutic doses, especially when their body weight is less than 50 kg.

However, HSIB found that when low body weight is the patient’s only risk factor, the risk of paracetamol toxicity is not fully understood. Advice to prescribers is limited and inconsistent. The BNF gives suggested dose adjustments for IV (injectable) paracetamol for adults weighing less than 50 kg, but not for oral or rectal paracetamol, whereas NICE-commissioned clinical knowledge summaries (based on advice from the MHRA) suggest that a body weight of less than 50kg alone is not an indication. reduce the dose of oral paracetamol.

How an overdose of paracetamol in hospital caused liver toxicity – HSIB’s landmark event

The HSIB national inquiry was sparked by the experience of an 83-year-old woman who was admitted to hospital after a fall. She weighed less than 50 kg and had had a prescription for co-codamol (codeine and paracetamol) from her general practitioner for years. Her existing health conditions made her vulnerable to infections. She had knee pain but no other injuries from the fall, but X-rays revealed an infection in her lungs, so she was admitted to a ward for antibiotic treatment. On the ward, her medication chart included a prescription from a young doctor for paracetamol four times a day. She received her first oral dose the next morning and her medication chart was reviewed by a pharmacy technician. No errors were found.

During the month she was in the hospital, her condition deteriorated. She developed acute kidney injury and her antibiotics were changed when she developed signs of sepsis. She was weighed on day 12 after concerns were raised about her food intake. She continued to lose weight. He was regularly prescribed paracetamol and codeine for his knee pain. After experiencing nausea and vomiting blood, tests revealed abnormal liver function. When her further weight loss was noted on her medication chart, pharmacy staff noted her low body weight and requested that her heparin (blood-thinning medication) be reduced. No modification of the paracetamol dose was requested. His kidney function has returned to normal, but his suspected sepsis has not gone away. She was transferred to a respiratory ward where her blood tests showed signs of liver failure. On day 29, after consulting a senior colleague, the junior doctor was advised to stop his paracetamol and arrange further tests to assess his liver function. She suffered from pain, confusion and jaundice, with a distended and painful stomach. Blood tests indicated a significant overdose of paracetamol. He was prescribed intravenous antidote treatment for an overdose of paracetamol, but this did not begin until almost 10 hours later. She died the next day. At the inquest, the coroner concluded that his “prescription of paracetamol was higher than it should have been and that played a part in his death”.

HSIB findings

HSIB stressed that the safe prescribing of paracetamol depends on establishing a patient’s weight, recording it on their medication chart and using the documented weight to determine the correct dose. However, their investigation found no evidence that the patient was weighed until 12 days after admission. Interviews with staff suggested that they believed weighing a patient was a low priority task (compared to measuring heart rate, blood pressure, etc.). Although certain aspects of the job, availability of equipment and workload were mentioned as possible barriers to weighing patients in general, HSIB felt that in this case staff simply did not have recognized that this was an exceptional task. Some staff thought they could accurately judge visually if a patient weighed less than 50 kg. In this case, they described the patient as frail and short, but did not seem to realize the potential significance of her low body weight in relation to the medications she had been prescribed.

NHS trust medication policy included a requirement to record a patient’s weight in a dedicated box on their medication chart, but staff did not routinely record patient weight as it was not considered priority information. Even if the weight was recorded on the medication chart, staff might not notice or pay attention to it when prescribing paracetamol. After the death of this patient, the trust’s pharmaceutical policy was changed to require patients to be weighed within 24 hours of admission, and then weekly. However, six frontline clinical staff told HSIB they could not recall ever checking the trust’s pharmaceutical policy and mainly used national prescribing advice and online tools.

The patient’s weight was not recorded on the medication chart until 28 days after admission, and even then he did not inform about the prescribed dose of paracetamol. The pharmacist reduced her heparin to reflect her weight loss, but her paracetamol dose was not changed until she was diagnosed with liver toxicity 29 days after admission. HSIB found that even once paracetamol overdose was identified, there was a delay in starting antidote treatment.

HSIB has identified that although oral paracetamol toxicity is a known patient safety issue in the NHS, it may be under-recognized and more evidence is needed to fully understand its relationship to low body weight. There is also limited literature on the wider systemic factors that hinder the safe prescribing of paracetamol to low body weight adults, to help the NHS learn nationally.

Their nationwide survey found that accurate weight assessment and recording is a crucial factor in reducing the risk of serious injury from paracetamol liver toxicity. However, information and advice from the two independent bodies that provide oral paracetamol prescribing advice to clinicians is inconsistent, and other factors complicate the timely weighing of patients on a ward.

HSIB Safety Observations

HSIB’s safety observations included that it could be beneficial:

  • that electronic drug prescription and administration systems include an oral paracetamol alert that prompts the prescribing physician to document a patient’s weight and consider the risk of liver toxicity when their weight is less than 50 kg;
  • for national bodies to review the evidence on oral paracetamol and low body weight and provide agreed prescribing guidance;
  • for available technological solutions, such as beds with integrated scales, to be used for weighing patients. HSIB acknowledged this could be difficult for the NHS given the cost of such equipment.

Make a claim

The HSIB survey and the patient experience highlights the tragic and preventable damage that is done when a healthcare system and the people who work within it habitually ignore fundamental aspects of patient care. Inconsistent advice and lack of research can indeed impair clinical judgment, but there is no valid justification for guessing a patient’s weight, ignoring drug safety policies, or considering the safety risks associated with drugs. prescribed as insignificant or acceptable to ignore.